Colorado, 2004

Lightning Strike in Colorado, May 29, 2004

May 29, 2004 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 1:49 AM MST, 9 hours 56 minutes earlier.

Area forecast discussion, May 29, 1:49 AM MST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
249 AM MDT SAT MAY 29 2004

.SHORT TERM...AN INTERESTING DAY SHAPING UP FOR NORTHEAST AND NORTH
CENTRAL COLORADO.  UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE
EAST ACROSS THE STATE THIS AFTERNOON.  AHEAD OF THIS FEATURE...ONE
WAVE OF UPWARD QUASI-GEOSTROPHIC FORCING IS MOVING THROUGH RIGHT
NOW.  MAIN BATCH OF FORCING NOW LOCATED OVER UTAH WILL MOVE THROUGH
THIS AFTERNOON.

CURRENT RADAR SHOWS A FEW SHOWERS AND ISOLATED THUNDERSTORMS
ASSOCIATED WITH THE FIRST WAVE ON THE WESTERN SLOPE.  A COUPLE OF
THESE ARE EXPECTED TO MOVE ACROSS OUR MOUNTAINS THIS MORNING.
STORMS SHOULD QUICKLY BECOME MORE WIDESPREAD BY LATE MORNING AS ANY
SURFACE HEATING DESTABILIZES ATMOSPHERE AHEAD OF MAIN SHORT WAVE.
CONVECTION ALSO EXPECTED TO BREAK OUT EARLIER THAN USUAL ON THE
PLAINS WITH ONSET OF FORCING BY NOON.  FRONTAL SURGE THIS MORNING
WILL NEGATE ANY DOWNSLOPE DRYING SO CELLS SHOULD BE ABLE TO MOVE OFF
DESPITE A BIT OF CONVECTIVE INHIBITION ON THE PLAINS.  THERE WILL BE
BETTER HEATING FARTHER EAST WHICH IS EXPECTED TO LEAD TO AROUND 1000
J/KG OF CAPE IN POINTS EAST OF A JULESBURG TO AKRON TO LIMON LINE.
MID LEVEL WIND SPEEDS AND VERTICAL SHEAR PROFILE MORE THAN ENOUGH TO
SUPPORT ROTATING UPDRAFT AND STRONGER STORMS.  WHILE CAPE IS
LIMITED...SHOULD BE ENOUGH OTHER FACTORS INCLUDING RAPID MID LEVEL
COOLING TO PROMOTE POTENTIAL FOR SEVERE STORMS.  HAIL WOULD BE MAIN
THREAT GIVEN MID LEVEL COOLING.  SPC HAS EASTERN PLAINS IN SLIGHT
RISK AND THIS SEEMS GOOD WITH ABOVE MENTIONED FACTORS.

SHOWERS/STORMS SHOULD QUICKLY DIMINISH FROM WEST TO EAST LATE THIS
AFTERNOON OR EARLY THIS EVENING AS UPPER TROUGH FORCING MOVES EAST.
STILL ENOUGH INSTABILITY AND MOISTURE IN MOUNTAINS TO MENTION
SHOWERS THROUGH THE NIGHT.  SNOW LEVELS EXPECTED TO QUICKLY DROP TO
9000 FEET OR BELOW BY DARK.  WOULD NOT BE SURPRISED TO SEE AN INCH
OR TWO ACCUMULATION OVER THE HIGHER MOUNTAINS.

.LONG TERM DISCUSSION...COLD UPPER TROUGH SLIDES EAST OF THE AREA ON
SUNDAY ALLOWING STRONG JET FLOW TO DIVE DOWN ITS BACK SIDE AND
ACROSS THE FCST AREA DURING THE DAY. INCREASING STATIC STABILITY AT
MID-LVLS SHOULD HELP TO TRANSPORT THIS MOMENTUM DOWN TO THE GROUND.
COULD SEE NWLY SFC WINDS GUSTING TO AROUND 50 KTS IN THE MTNS AND
FTHLS AND TO AROUND 35 KTS ON THE PLAINS BY AFTERNOON. TEMPS ALOFT
WARM ONLY SLIGHTLY FROM SATURDAY NIGHT TO SUNDAY AFTERNOON WITH THE
COOLEST AIR OVER THE AREA AROUND 12Z/SUNDAY. SEE OROGRAPHICALLY
PRODUCED ISOLATED -SHSN LINGERING IN THE MTNS THROUGH MID-MORNING
BEFORE THE LAST OF THE MID-LVL MOISTURE EXITS THE AREA TO THE EAST.
MAX TEMPERATURES ON SUNDAY AS MUCH AS 10 TO 15 DEGS F BELOW NORMAL...
WITH TEMPS IN MTN AREAS ABOVE 11000 FT MSL PROBABLY NOT GETTING MUCH
ABOVE FREEZING ALL DAY.

MONDAY THROUGH TUESDAY...NWLY FLOW ALOFT WEAKENS SOME AS HEIGHTS
RISE WITH RIDGING FM THE WEST. MONDAY LOOKS DRY WITH FEW CLOUDS AND
TEMPS RETURN TO NEAR NORMAL.  ON TUESDAY...SEE LITTLE CHANGE IN
TEMPS AND MOISTURE AT MID AND UPR LEVELS...HOWEVER AT LOW LEVELS
MODELS SHOW AN INFLUX OF GULF MOISTURE ON STRENGTHENING SELY FLOW.
STRONG SOLAR HEATING AND SHEAR MAY BE ENOUGH TO POP A FEW AFTERNOON
AND EVENING STORMS ON THE PLAINS AND NEARBY FOOTHILLS. SEE A SIMILAR
SETUP FOR AFTERNOON AND EVENING STORMS ON WEDNESDAY. HAVE MADE NO
CHANGES TO THE EXTENDED PERIOD BEYOND WEDNESDAY.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, May 29, 9:05 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1005 AM MDT SAT MAY 29 2004

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1005 AM MDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF ISOLATED SEVERE THUNDERSTORMS ACROSS THE
EASTERN PLAINS OF COLORADO THIS AFTERNOON.  THE MAIN RISK OF SEVERE
WEATHER WILL OCCUR IN AREAS ALONG AND EAST OF A LINE FROM JULESBURG
TO AKRON AND LIMON.

WHILE INSTABILITY IS LIMITED...WIND SHEAR IN THE ATMOSPHERE WILL BE
STRONG ENOUGH TO PRODUCE THE POSSIBILITY OF SEVERE WEATHER. THE MAIN
THREAT WILL BE LARGE HAIL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE
MOUNTAINS AND FRONT RANGE FOOTHILLS THROUGH 1 PM....THEN SPREAD
EASTWARD ACROSS THE URBAN CORRIDOR AND ADJACENT PLAINS THROUGH THE
REST OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COOLER...DRIER AIRMASS IS EXPECTED FOR THE FORECAST AREA SUNDAY
AND MONDAY.  TUESDAY LOOKS PRETTY DRY AS WELL.  BY WEDNESDAY AND
CONTINUING INTO NEXT WEEKEND...A WARMER MORE MOIST AIRMASS WILL
BRING A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS TO THE FORECAST
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE
AFOREMENTIONED LINE AFTER 2 PM.

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
May 29, 11:45 AM MST
Where
Jefferson County, 2 mi S of Lakewood
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.586, -105.250 (the zone’s center; the record gives no point)

A father and son practicing on the driving range at the Meadows Golf Club were were struck by lightning. The father was killed by the bolt and his 16-yr old was son seriously injured. Three others standing nearby received only minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2004-05-2947MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401584.